Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
134 Doctors are Online

Have sleeping disorder. Not cured by zolpidem and alprax. Any natural or ayurvedic treatment?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 11869 Questions
I am taking sleeping aids like zolpidem for quite some time and occasionally Larpose-2mg and Alprax-0-.5mg.I ahve not got back to normal sleeping habits and EVEN with these tablets I am not able to sleep well.Can Ayurveda be combined in some way or ntaural healing.How any such addiction to sleep aids can be removed.I sthere any hope.I have also tried Hypnotherapy and Reiki but no effect.Do these medicines have any antidote.Please help me.
Posted Sat, 5 Jan 2013 in Sleep Disorders
Answered by Dr. Michelle Gibson James 3 hours later
hi, thanks for using healthcare magic

Sleeping difficulties are very common. They are classified as primary or secondary.Secondary sleep disorders are caused by another condition such as depression or anxiety.
In primary disorders there is no other condition causing the sleep problem. There are different types of primary sleep disorders, the most common ones are primary insomnia and circadian rhymth disorders.
Primary insomnia is sleeplessness causing significant distress and problems during the day, not associated with any medication/physical or mental illness.
In Circadian rhythm disorders (a disturbance of the normal rhythm of the body)- the person may either go to sleep to early and wake in the early hrs of the morning unable to go back to sleep or go to sleep late and wake up late.Once asleep the person sleeps well, this is different from insomnia where the person has problems sleeping.

Your doctor needs to determine which one you have because some of the treatment used might be different.
Problems sleeping may also be related to breathing difficulties at night which cause repeated waking up, in this case there would be a history of snoring.

To really investigate the reason for your sleep disturbance , your doctor may suggest a few blood test, a sleep journal for 2 weeks and a sleep study

In general there are certain things that should be done (called sleep hygiene) such as:(1) use the bed for sleep and sex only- do not read or watch tv in the bed- it programs the brain
(2)avoid caffeine especially late in the day
(3) practice relaxation techniques close to bedtime
(4)exercise daily
(5) avoid naps
(6)maintain a regular schedule for going to bed and waking up
(7)do not watch the clock while in bed
(8) if you are in bed and it takes more than 30 mins to fall asleep then get out of bed , do something that relaxes you and may induce sleep and go back to bed.If you remain in bed struggling to sleep, you bed becomes the place that you do not sleep.

In terms of ayurveda, this can be also be used to help with your sleep disturbance.It includes relaxation techniques, aromatherapy and change in diet.

You may want to consider visiting a doctor who specialises in sleep medicine

Hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
Follow-up: Have sleeping disorder. Not cured by zolpidem and alprax. Any natural or ayurvedic treatment? 3 hours later
Doctor,your answer is so general that can be read in any website on Insomnia.I am asking for a de-addiction procedure.I have already tried sleep study and it was not even properly conducted with all wires and gadgets all over the body.
If you are unable to give a proper reply,please refer to another doctor.Ayurveda does not mean relaxation techniques,aromatherapy.I can understand being a General Physician you may not be well informed about Psychiatry.Sorry for being curt but i am really desperate about my problem and there is no proper doctor available near me.
Answered by Dr. Michelle Gibson James 7 hours later

I appreciate that you are frustrated, sleep disruption can significantly disturb anyone's life.
The sleep hygiene techniques were mentioned because they are suggested by sleep specialists to any patient that they see in their office.

In terms of withdrawal from your benzodiazepines- both benzos (laprose and alprax) that you are on are short acting and because of this it would be difficult to acheive a smooth decline in blood and tissue levels.
For this reason, your doctor may suggest switching you to a long acting benzodiazepine such as diazepam where tapering is easier.
It is not wise to stop the medication abruptly to avoid withdrawal symptoms.
Normally the one dose is substituted at a time, using an equilvalent amount of valium.
10 mg of valium is equilvalent to 1 mg of lorazepam and 0.5 mg of alprazolam.
There is usually some overlap as valium is added and the others are being reduced.
Once the valium has completely replaced the others then its levels are tapered off, because valium comes in bigger doses (such as 20 or 40 mg) , it is alot easier to taper it. It can be done over a 6 mth period or longer if necessary.The dose of valium would be reduced by 1 to 2 mg a week.
There are different schedules for tapering benzodiazepines and it woule be best if it is done with your doctor, if possible.

Zolpidem is also to stopped slowing and normally as the dosage is reduced, valium is also used.The doses of zolpidem, lorazepam and alprazolam would have to combined to determine the correct replacement dose of valium.
10 mg of valium is equal to 20mg of zolpidem.
Normally zolpidem would be reduced and valium added, this would be maintained for a few weeks to so you can get use to the lower dose, then it is further reduced.
For example if on 40 mg, this would be halved to 20 mg and 10 mg of valium added for 3 weeks.
This would then be altered after the 3 weeks have passed.

All of this still needs to be done under a doctor's supervision to monitor for withdrawal symptoms.

Hope this helps you , feel free to ask any other questions
Above answer was peer-reviewed by
Follow-up: Have sleeping disorder. Not cured by zolpidem and alprax. Any natural or ayurvedic treatment? 2 days later
Thanks for your elaborate reply.I have been taking Zolpidem-5mg(NOT more) for quite some time and very occasionally 0.5 mg Alprax and 2 mg Larpose.I do not have a proper psychiatrist to advice me.That is why I came to healthcare.In this case,what would be the procedure.Do I have to take both 5mg Zolpidem and 10mg Valium for some time and the reduce to 2,5 mg Zolpidem and 10 mg Valium.What would be periods in both cases.Can valium be stopped abruptly after the said period?
Answered by Dr. Michelle Gibson James 2 hours later

Normally you would take 2.5mg of the zolpidem and 1-2 mg of the valium (the reduced dose because of the small quantity of zolpidem you are using)
This would be done for 3 weeks then the zolpidem can be stopped and the valium continued at that dose for another 3 weeks then that can be halved for another 3 weeks.
This can then be stopped.
If you do not have a psychiatrist to consult, you may want to consider speaking to your GP for management. He or she can monitor for any problems, it is best if a doctor is monitoring you during this time.

Feel free to ask any other questions
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor